You did the right thing contacting your Doctor.
Everyone herxes differently so your really don't know but at the beginning of treatment, I cycled every month with herxes which is common for some.
Burascano mentioned a side effect of levaquin was tendonitis. I got it very quickly but had to ask my Lyme aware chiropractor what it was. She confirmed it so my LLMD switched my meds.
Hope you are feeling better.
It sounds as if you were going into anaphylactic shock. Maybe not to the point where you might die but enough to warrant great caution! No wonder your doctor agreed you were right to go off of it!
So, no I don't think that was a herx. Or if it was------ it was a dangerous one and should never be tolerated.
Mayo Clinic says:
"Anaphylaxis symptoms usually occur within minutes of exposure to an allergen. Sometimes, however, anaphylaxis can occur a half-hour or longer after exposure. Anaphylaxis symptoms include:
Skin reactions, including hives along with itching, and flushed or pale skin (almost always present with anaphylaxis)
A feeling of warmth
The sensation of a lump in your throat
Constriction of the airways and a swollen tongue or throat, which can cause wheezing and trouble breathing
A weak and rapid pulse
Nausea, vomiting or diarrhea
Dizziness or fainting"
Because I was put on so many different antibiotics over the years (and partly because I lived on a very remote ranch and was alone there sometimes for a week or more) I developed my own 'triage' protocol----- when would I call the medivac helicopter vs when it probably wasn't anything really serious and 'just a herx'.
I would take my blood pressure and temperature. I would look for rashes or yellowing of mucosa. Pulse rate was sometimes high (anxiety!) but if TOO high (tachy) a cause for worry.
But most importantly---- I always kept an epipen handy! That might be something you might consider (need an rx and needs to be exchanged after so many months. Reminder to self---- I need to get a new rx!!!!!)
I don't think (but you would have to find out) if a person injects the epinephrine when it really isn't needed would be a danger. BUT THAT NEEDS TO BE INVESTIGATED.
Mayo Clinic says:
"If the person having the attack carries an epinephrine autoinjector (such as an EpiPen or EpiPen Jr), give him or her a shot right away. Even if symptoms improve after an emergency epinephrine injection, a visit to the emergency department is still necessary to make sure symptoms don't return. "
Ephedra------ I certainly can't say that you were really going into an attack----- but if had been me I would have stabbed my EpiPen into my thigh and then gone to the ER. Better safe than sorry.
You might also want to be cautious about any other medications in the same drug class as Zithromax, Your doctor should know but Dr. Google (used intelligently) will too,
I had the same type of herx. Before jabbing yourself with an epi pen, please ask your doctor.
I have mentioned before that leilajax and I have the MTHFR gene mutation. We don't detox properly and our herxes can be very similar to yours. I would proceed with caution, get your LLMD opinion first if that should happen again.
The oldest reference (that I'm aware of) to 'what is a Herx?' when applied to Lyme disease is this one by Donna Herrell.
Now the word Herx is applied helter-skelter. One woman wondered if her newly applied nail polish gave her a 'Herx'.
A Herx is real and presents with mild to severe problems. And the ever-asked but never decided "What is a Herx?'' will be with us forever when we try to figure out if what we're feeling a reaction to the drug or it's purported release of toxins.
BTW--- a factoid: Herx is short for Jarisch-Herxheimer, if people don't know. Useless information for the main part but good at cocktail parties. :)
Much thanks everyone!
An EpiPen sounds great. I could definitely see myself overdoing it though :)
I have never had an allergic reaction to anything- ever, but there's a first time for everything. I guess given the circumstances and lack of skin reaction, I didn't really think it sounded like anaphylactics. You make a good point though cave!
I have came across that thought too mojogal, but sort of in another context. I'm not sure why Drs fail to acknowledge this stuff, but I was taking Prozac at the time. The Dr knew this and checked for interactions right in front of me. It was a pretty quick check. Anyhow, Prozac inhibits 6 metabolic pathways including it's own and I believe the one Zithromax may take. I accidently came across this after reading the FDA warnings on Zithromax. I wasn't sure what a Torsades de pointes was. When I looked it up on Wikipedia I seen where it mentioned Prozac. It goes on to say:
“decreasing the metabolism of a medication causing QT elongation such as clarithromycin (Biaxin), levofloxacin, or haloperidol (Haldol), taken concomitantly with a specific cytochrome P450 inhibitor like fluoxetine (Prozac), cimetidine (Tagamet); foods like grapefruit will result in higher than normal doses of the medication responsible for the QT elongation. Since these specific drugs worsen the elongation of the QT wave in a dose-dependent manner, inhibition of drug metabolism raises the risks of developing a malignant torsades de pointes arrhythmia.”
Quite interesting, since it is now known that Zithromax causes QT elongation as well, although it may not be as prevalent as with Biaxin. I think maybe because Zithromax isn't a CYP inhibitor like Biaxin is, so at least I wouldn't have twice the effect..
I'm still trying to figure this stuff out. But it's really beginning to explain a lot of issues I have been dealing with. It's still hard to wrap my mind around this theory though as I was taking a low dose of Prozac. So IDK. Maybe it could have been a herx. One thing's for sure, before the heart arrythmia began it went straight to my lungs and that's where most of my problems originate I think. I wonder if the severe upper back-like muscle pain could have been lung or heart related.
It's weird all that pain I was experiencing with Zithromax went away fairly quickly after I quit the medication. Then if I take one out of the blue, the first thing to come back is the lip numbness. So weird!
I quit the Prozac, so maybe I'll give it some time and try the Zith again and see what happens.
" maybe I'll give it some time and try the Zith again and see what happens. "
FYI----- the cytochrome P450 is everywhere! Well, almost, enough that it's called a 'superfamily'.
I gave up trying to trace it's role in -----whatever. :)